Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 9 (2013), 068, 39 pages      arXiv:1311.2675

Ultradiscrete sine-Gordon Equation over Symmetrized Max-Plus Algebra, and Noncommutative Discrete and Ultradiscrete sine-Gordon Equations

Kenichi Kondo
5-13-12-207 Matsubara, Setagaya-ku, Tokyo 156-0043, Japan

Received January 08, 2013, in final form October 31, 2013; Published online November 12, 2013

Ultradiscretization with negative values is a long-standing problem and several attempts have been made to solve it. Among others, we focus on the symmetrized max-plus algebra, with which we ultradiscretize the discrete sine-Gordon equation. Another ultradiscretization of the discrete sine-Gordon equation has already been proposed by previous studies, but the equation and the solutions obtained here are considered to directly correspond to the discrete counterpart. We also propose a noncommutative discrete analogue of the sine-Gordon equation, reveal its relations to other integrable systems including the noncommutative discrete KP equation, and construct multisoliton solutions by a repeated application of Darboux transformations. Moreover, we derive a noncommutative ultradiscrete analogue of the sine-Gordon equation and its 1-soliton and 2-soliton solutions, using the symmetrized max-plus algebra. As a result, we have a complete set of commutative and noncommutative versions of continuous, discrete, and ultradiscrete sine-Gordon equations.

Key words: ultradiscrete sine-Gordon equation; symmetrized max-plus algebra; noncommutative discrete sine-Gordon equation; noncommutative ultradiscrete sine-Gordon equation.

pdf (916 kb)   tex (493 kb)


  1. Akian M., Cohen G., Gaubert S., Nikoukhah R., Quadrat J.P., Linear systems in (max,+) algebra, in Proceedings of the 29th IEEE Conference on Decision and Control (December, 1990, Honolulu, Hawaii), IEEE, 1990, 151-156.
  2. Baccelli F.L., Cohen G., Olsder G.J., Quadrat J.P., Synchronization and linearity. An algebra for discrete event systems, John Wiley & Sons Ltd., Chichester, 1992, available at
  3. Date E., Jimbo M., Miwa T., Method for generating discrete soliton equations. III, J. Phys. Soc. Japan 52 (1983), 388-393.
  4. De Schutter B., De Moor B., The QR decomposition and the singular value decomposition in the symmetrized max-plus algebra revisited, SIAM Rev. 44 (2002), 417-454.
  5. Gelfand I., Gelfand S., Retakh V., Wilson R.L., Quasideterminants, Adv. Math. 193 (2005), 56-141.
  6. Grimshaw R., El G., Khusnutdinova K., Sine-Gordon equation, available at
  7. Hirota R., Nonlinear partial difference equations. III. Discrete sine-Gordon equation, J. Phys. Soc. Japan 43 (1977), 2079-2086.
  8. Isojima S., Grammaticos B., Ramani A., Satsuma J., Ultradiscretization without positivity, J. Phys. A: Math. Gen. 39 (2006), 3663-3672.
  9. Isojima S., Murata M., Nobe A., Satsuma J., An ultradiscretization of the sine-Gordon equation, Phys. Lett. A 331 (2004), 378-386.
  10. Isojima S., Satsuma J., On oscillatory solutions of the ultradiscrete sine-Gordon equation, JSIAM Lett. 1 (2009), 25-27.
  11. Kasman A., Lafortune S., When is negativity not a problem for the ultradiscrete limit?, J. Math. Phys. 47 (2006), 103510, 16 pages.
  12. Kondo K., Sato-theoretic construction of solutions to noncommutative integrable systems, Phys. Lett. A 375 (2011), 488-492.
  13. Lax P.D., Integrals of nonlinear equations of evolution and solitary waves, Comm. Pure Appl. Math. 21 (1968), 467-490.
  14. Lechtenfeld O., Mazzanti L., Penati S., Popov A.D., Tamassia L., Integrable noncommutative sine-Gordon model, Nuclear Phys. B 705 (2005), 477-503, hep-th/0406065.
  15. Mimura N., Isojima S., Murata M., Satsuma J., Singularity confinement test for ultradiscrete equations with parity variables, J. Phys. A: Math. Theor. 42 (2009), 315206, 7 pages.
  16. Nijhoff F., Capel H., The discrete Korteweg-de Vries equation, Acta Appl. Math. 39 (1995), 133-158.
  17. Nimmo J.J.C., On a non-abelian Hirota-Miwa equation, J. Phys. A: Math. Gen. 39 (2006), 5053-5065.
  18. Ochiai T., Nacher J.C., Inversible max-plus algebras and integrable systems, J. Math. Phys. 46 (2005), 063507, 17 pages, nlin.SI/0405067.
  19. Ormerod C.M., Hypergeometric solutions to an ultradiscrete Painlevé equation, J. Nonlinear Math. Phys. 17 (2010), 87-102, nlin.SI/0610048.
  20. Quispel G.R.W., Capel H.W., Scully J., Piecewise-linear soliton equations and piecewise-linear integrable maps, J. Phys. A: Math. Gen. 34 (2001), 2491-2503.
  21. Takahashi D., Satsuma J., A soliton cellular automaton, J. Phys. Soc. Japan 59 (1990), 3514-3519.
  22. Tokihiro T., Takahashi D., Matsukidaira J., Satsuma J., From soliton equations to integrable cellular automata through a limiting procedure, Phys. Rev. Lett. 76 (1996), 3247-3250.
  23. Yajima T., Nakajima K., Asano N., Max-plus algebra for complex variables and its applications to discrete Fourier transformation and partial difference equations, J. Phys. Soc. Japan 75 (2006), 064001, 7 pages, nlin.SI/0505056.

Previous article  Next article   Contents of Volume 9 (2013)